Alert archive / Colorado / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 157, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Aug 17, 2009, 3:24 PM MDT for El Paso County, Colorado. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 17, 2009, 3:24 PM MDT (21:24 UTC)
- Expired
- Aug 17, 2009, 4:30 PM MDT
- In force
- 66 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
County El Paso County, CO
The radar
The Pueblo radar (KPUX), 71 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 3:41 PM MDT | HAIL 1 | 1 E Ramah, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.4 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 935 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KPUB 172124
SVRPUB
COC041-172230-
/O.NEW.KPUB.SV.W.0157.090817T2124Z-090817T2230Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
324 PM MDT MON AUG 17 2009
THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN EL PASO COUNTY IN EAST CENTRAL COLORADO...
* UNTIL 430 PM MDT...
* AT 323 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 4 MILES
NORTHWEST OF RAMAH...OR ABOUT 31 MILES WEST OF LIMON...AND WAS
MOVING TOWARD THE EAST AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
RAMAH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.
&&
LAT...LON 3912 10404 3898 10404 3909 10438 3913 10437
3913 10405
TIME...MOT...LOC 2124Z 288DEG 16KT 3915 10423
$$4 follow-up statements
000
WWUS55 KPUB 172137
SVSPUB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
337 PM MDT MON AUG 17 2009
COC041-172230-
/O.CON.KPUB.SV.W.0157.000000T0000Z-090817T2230Z/
EL PASO CO-
337 PM MDT MON AUG 17 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR NORTHEASTERN EL PASO COUNTY...
AT 336 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
CENTERED NEAR RAMAH...OR 27 MILES WEST OF LIMON...AND WAS MOVING
TOWARD THE EAST AT 20 MPH.
LOCATIONS IMPACTED INCLUDE RAMAH AND RURAL AREAS OF EXTREME
NORTHEASTERN EL PASO COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.
&&
LAT...LON 3912 10404 3898 10404 3909 10438 3913 10437
3913 10405
TIME...MOT...LOC 2136Z 288DEG 16KT 3913 10416
$$000
WWUS55 KPUB 172153
SVSPUB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
353 PM MDT MON AUG 17 2009
COC041-172230-
/O.CON.KPUB.SV.W.0157.000000T0000Z-090817T2230Z/
EL PASO CO-
353 PM MDT MON AUG 17 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR NORTHEASTERN EL PASO COUNTY...
AT 350 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS CENTERED NEAR RAMAH...OR 24 MILES
SOUTHWEST OF LIMON...AND WAS MOVING TOWARD THE EAST AT 5 TO 10 MPH.
LOCATIONS IMPACTED INCLUDE RAMAH AND RURAL AREAS OF EXTREME
NORTHEASTERN EL PASO COUNTY.
AT 341 PM MDT...THE PUBLIC REPORTED 1 INCH DIAMETER HAIL 1 MILE
EAST OF RAMAH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.
&&
LAT...LON 3912 10404 3898 10404 3909 10438 3913 10437
3913 10405
TIME...MOT...LOC 2150Z 288DEG 16KT 3911 10408
$$000 WWUS55 KPUB 172208 SVSPUB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 408 PM MDT MON AUG 17 2009 COC041-172230- /O.CON.KPUB.SV.W.0157.000000T0000Z-090817T2230Z/ EL PASO CO- 408 PM MDT MON AUG 17 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT FOR NORTHEASTERN EL PASO COUNTY... AT 407 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS CENTERED NEAR RAMAH...OR 23 MILES SOUTHWEST OF LIMON...AND WAS MOVING TOWARD THE EAST AT 15 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST PROTECTION. && LAT...LON 3912 10419 3913 10405 3912 10404 3898 10404 TIME...MOT...LOC 2208Z 279DEG 15KT 3911 10407 $$
000 WWUS55 KPUB 172224 SVSPUB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 424 PM MDT MON AUG 17 2009 COC041-172234- /O.EXP.KPUB.SV.W.0157.000000T0000Z-090817T2230Z/ EL PASO CO- 424 PM MDT MON AUG 17 2009 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN EL PASO COUNTY EXPIRES AT 430 PM MDT... LAT...LON 3912 10419 3913 10405 3912 10404 3898 10404 TIME...MOT...LOC 2224Z 279DEG 15KT 3910 10398 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 3:34 AM MDT, 11 hours 50 minutes earlier.
Area forecast discussion, Aug 17, 3:34 AM MDT, 11 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 334 AM MDT MON AUG 17 2009 .SHORT TERM... (TODAY AND TONIGHT) ...MAIN CONCERN WILL BE INTENSITY OF CONVECTION LATER THIS AFTERNOON INTO THE NIGHTTIME HOURS... CURRENTLY...SMALL MCS ONGOING ACROSS EC CO AND WC KS. AS I WRITE TSRA ARE BREAKING OUT ACROSS KIOWA COUNTY. RELATIVELY HI RH OVER THE PLAINS AND OUTFLOW FROM THE MCS ARE ALLOWING FOR LOW CLOUDS TO DEVELOP OVER THE PLAINS. ON THE LARGER SCALE...WAT VAP SHOWING QUITE A FEW SHORT WAVES TO OUR WEST...WITH THE MOST PROMINENT OVER SW IDAHO. TODAY...BELIEVE ALL PRECIP OVER FAR E CO SHOULD END BY 12Z. LOW CLOUDS SHOULD COVER A GOOD CHUNK OF THE E PLAINS BY SUNRISE. THESE CLOUDS WILL BE SLOW TO BURN OFF...BUT I AM CONFIDENT THAT THEY WILL BY LATE MORNING...OR EARLY AFTERNOON AT THE LATEST. CONCERNS THEN SHIFT TO INTENSITY OF CONVECTION LATER TODAY. IT APPEARS SHORT WAVE OVER IDAHO WILL BE AFFECTING THE REGION BY LATE AFTERNOON (MAX HEATING) AND EXPECT CONVECTION TO BREAK OUT ALONG THE MTNS AFTER 21Z. GIVEN THE SHEAR AND CAPE IN PLACE AND THE FORCING ASSOCIATED WITH THE SHORTWAVE...WE SHOULD SEE QUITE A BIT OF CONVECTION OVER THE PLAINS BY LATE AFTERNOON. SOME OF THIS CONVECTION WILL LIKELY BE SEVERE...AND HAVE MENTIONED THIS EXPLICITLY IN THE ZONES. I AM A BIT CONCERNED FOR FOLKS ALONG THE I-25 CORRIDOR AS 06Z NAM PACKS QUITE A BIT OF CAPE ALONG THE S MTN/PLAINS INTERFACE. ALTHOUGH ALL OF THE PLAINS WILL SEE SVR POTENTIAL...BELIEVE BEST LLVL SHEAR WILL BE OVER THE RATON MESA...AND THIS AREA WILL HAVE THE BEST POTENTIAL FOR SIGNIF SVR WX. TONIGHT...PRECIP WILL MOVE E OFF THE MTNS...BUT MAY LINGER A BIT LONGER THAN NORMAL ALONG THE MTNS/PLAINS INTERFACE AS THE SHORT WAVE MOVES OUT. MODELS SHOWING A STRONG SIGN FOR A SIGNIF MCS OVER THE FAR E SE CO PLAINS LATE THIS EVENING AND INTO TONIGHT...AND FOR THIS REASON I HAVE INTRODUCED HEAVY RAIN INTO THE FCST MAINLY EAST OF KLHX. BY LATE TONIGHT...EXPECT A FAIRLY SOLID LOW OVC OVER THE PLAINS. CLOUDS WILL KEEP MIN TEMPS UP. .LONG TERM... (TUESDAY - SUNDAY) PRIMARY CONCERN WILL BE POTENTIAL FOR SEVERE WEATHER TUESDAY AFTERNOON/EVENING. MODELS HAVE A DECENT HANDLE ON SHORTWAVE CURRENTLY DROPPING SOUTH INTO THE GREAT BASIN. A SERIES OF SHORTWAVES MOVES THROUGH THE BASE OF THE TROF...WITH THE NEXT SIGNIFICANT WAVE TO MOVE EAST ACROSS COLORADO TUESDAY AFTERNOON AND EVENING. LOW LEVEL MOISTURE WILL BE IN PLACE AND THE ATMOSPHERE DESTABILIZES WITH THE SHORTWAVE MOVING THROUGH THE CWA DURING THE LATE AFTERNOON/EARLY EVENING. MODELS PROG CAPE VALUES UP TO 2000 J/KG. MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS WITH ANY OF THE STORMS THAT DEVELOP. HAVE INCREASED POPS ON THE EASTERN PLAINS TUESSDAY AFTERNOON/EVENING IN RESPONSE TO THIS POTENTIAL. ON WEDNESDAY...SOME LINGERING LOW CLOUDS ARE POSSIBLE ON THE EASTERN PLAINS EARLY. EAST TO SOUTHEAST SURFACE WINDS AHEAD OF COOL FRONT COULD HELP KEEP LOW LEVEL MOISTURE IN PLACE OVER THE EASTERN PLAINS. HAVE CONTINUED LOW POPS WEDNESDAY AFTERNOON/EVENING...BUT NOT EXPECTING WIDESPREAD THUNDERSTORM ACTIVITY. COOL FRONT MOVES THROUGH THE PLAINS DURING THE EVENING WITH SOME SHOWERS LINGERING OVER THE EASTERN PORTION OF THE CWA LATE. SURFACE HIGH PRESSURE BUILDS IN WEDNESDAY NIGHT AND LOW LEVEL MOISTURE TRAPPED BELOW THE HIGH COULD LEAD TO SOME LOW CLOUDS THURSDAY MORNING. THURSDAY THROUGH SUNDAY...UPPER LEVEL RIDGE BUILDS OVER THE REGION WITH MUCH DRIER AND WARMER CONDITIONS EXPECTED. BUMPED TEMPS UP A BIT FOR FRIDAY AND SATURDAY...WITH FRIDAY LOOKING LIKE THE WARMEST DAY OF THE PERIOD. RIDGE AXIS SHIFTS SLIGHTLY EASTWARD LATE IN THE PERIOD AND COULD SEE SOME MONSOONAL MOISTURE WORK NORTH THROUGH THE FOUR CORNERS AND INTO THE CWA. ADDED ISOLATED POPS TO THE MOUNTAINS AND WEST SATURDAY AND SUNDAY. STARK && .AVIATION... KALS SHOULD BE VFR NEXT 24H. KCOS AND KPUB WILL SEE MUCH MORE ACTIVE WX DURING THE NEXT 24H. MAIN CONCERN THESE TWO SITES WILL BE LOW CIGS THIS MORNING AND LATER TONIGHT. ADDITIONALLY...I CANNOT RULE OUT SOME SIGNIFICANT T+RA+ LATE THIS AFTERNOON AND EARLY EVENING. SOME OF THE STORMS COULD BE ON THE STRONG SIDE. ADDITIONALLY...I AM PRETTY CONFIDENT THAT WE WILL SEE AT LEAST MVFR (OR WORSE) CONDITIONS AFTER MIDNIGHT AT BOTH SITES AS LOW CLOUDS ONCE AGAIN DEVELOP OVER THE PLAINS. && .PUB WATCHES/WARNINGS/ADVISORIES... FROST ADVISORY THRU 8 AM MDT FOR COZ069>071. &&
Hazardous weather outlook, Aug 17, 6:52 AM MDT, 8 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 652 AM MDT MON AUG 17 2009 COZ058>089-093>099-181300- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 652 AM MDT MON AUG 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER THE PLAINS THIS AFTERNOON AND EVENING. ALL OF THE SOUTHEAST COLORADO PLAINS IS AT RISK FOR SEVERE WEATHER...BUT THE GREATEST THREAT FOR SIGNIFICANT SEVERE WEATHER ACTIVITY...INCLUDING VERY LARGE HAIL...WIND GUSTS ABOVE 70 MPH AND POSSIBLY A TORNADO WILL BE ALONG THE COLORADO AND NEW MEXICO BORDER. MOIST UNSTABLE UPSLOPE FLOW...MODERATELY STRONG DEEP SHEAR AND AN UPPER LEVEL DISTURBANCE WILL BRING THE THREAT OF SEVERE WEATHER TO THE REGION THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SEVERE THUNDERSTORMS WILL BE POSSIBLE TUESDAY AFTERNOON AND EVENING IN THE EAST CENTRAL AND SOUTHEAST PLAINS OF COLORADO. THE PRIMARY THREAT FROM THE THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WINDS. ONLY ISOLATED THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON AND EVENING ACROSS SOUTHEAST AND SOUTH CENTRAL COLORADO. ISOLATED THUNDERSTORMS ARE POSSIBLE LATE SATURDAY AND SUNDAY OVER PORTIONS OF SOUTH CENTRAL COLORADO. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE THIS AFTERNOON AND EVENING ACROSS ALL OF THE SOUTHEAST COLORADO PLAINS. 34/40
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 4:44 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 61 min |
| Aug 17, 5:07 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 53 min |
| Aug 17, 5:22 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 53 min |
| Aug 17, 5:59 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 35 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.